Indiana, 2003

Damaging Winds in Indiana, May 9, 2003

May 9, 2003 · NWS IWX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 9, 12:20 AM EST, 1 hour earlier.

Area forecast discussion, May 9, 12:20 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1220 AM EST FRI MAY 9 2003

6Z TAF DISCUSSION...
LINE OF STG/SVR STORMS RACING NW TOWARDS THE CWA. EXTRAPOLATION
PLACED THIS LINE INTO KSBN AFTER 7Z...WITH SOME WEAKER CELLS PRIOR
TO THIS...THEN TO KFWA AFTER 8Z. WILL GIVE A BRIEF BREAK TO THE
PRECIP UNTIL NEXT BATCH OF PCPN IN MO MOVES ALONG THE WARM FRONT AND
TOWARDS THE AREA. WILL INTRODUCE -SHRA TOWARDS SUNRISE...BUT HOLD
OFF ON PREDOMINATE THUNDER FOR NOW. AFTER THIS LINGERING HAZE WITH
MVFR VSBYS AS WARM FRONT MOVES NORTH AND WINDS SHIFT LATE MORNING
INTO THE AFTERNOON.

FISHER

THURS AFTN DISCUSSION...
ACTIVE PATTERN WITH SEVERAL SHORT WAVES TO MOVE ACROSS REGION
THROUGH SAT NIGHT. TIMING/STRENGTH/LOCATION OF THESE WAVES WILL HAVE
LARGE IMPACTS ON FORECAST THROUGH WEEKEND. FOR TONIGHT...INITIAL
AREA OF CONVECTION AHEAD OF WARM FRONT MOVING ACROSS SRN ILLINOIS.
NOT CONFIDENT THIS AREA WILL MAKE IT INTO CWFA THIS EVENING AS IT
OUT RUNS WARM FRONT AND INSTABILITY AND NEW CONVECTION DEVELOPS
FARTHER WEST. WILL HAVE A CHANCE THIS EVENING TO ACCOUNT FOR THESE
STORMS. THE NEW CONVECTION FARTHER WEST IS EXPECTED TO RIDE THE WARM
FRONT AS IT LIFTS NORTH TONIGHT AND MOVE ACROSS OUR AREA OVERNIGHT.
GOOD OMEGA PROGGED BY MODELS BEWEEN 06Z AND 15Z WITH INCREASING MID
LEVEL INSTABILITY. BEING NORTH OF FRONT...LARGE HAIL AND HEAVY RAIN
WOULD BE GREATEST THREAT. WILL CONTINUE WITH CATEGORICAL POPS BUT
SOME CONCERN HOW FAR EAST THIS WILL MAKE IT TONIGHT. SHOULD LINGER
IN THE EAST DURING THE MORNING.

NO GOOD TRIGGER FOR FRI AFTERNOON BUT INSTABILITY INCREASES...
ESPECIALLY SOUTHEAST. IF CONVECTION CAN BE TRIGGERED...SEVERE WILL
BE A GOOD BET...WITH WIND AND HAIL THE THREATS. MODELS INDICATING
ANOTHER MCS ACROSS THE LOWER GREAT LAKES FRI NIGHT WITH ANOTHER S/W.
CONTINUED CHC POPS FOR THIS SCENARIO. SAT AFTERNOON AND SAT NIGHT
AGAIN UNSTABLE IN WARM SECTOR AND AHEAD OF APCHG COLD FRONT. HIGH
CHANCE POPS FOR NOW. COLDER AND DRIER AIR STARTS TO MOVE IN ON
SUNDAY. SOME WRAP AROUND MOISTURE INDICATED BY MODELS SO KEPT A
CHANCE OF SHRA SUNDAY.

TEMPERATURES THIS TIME OF YEAR ARE HIGHLY DEPENDANT ON CLOUD COVER.
WITH POTENTIAL FOR MCS AND DEBRIS CLOUDS EACH DAY...TEMPS COULD BE
TEMPERED A BIT. WITH FAIR AMOUNT OF SUNSHINE...FRIDAY AND SATURDAY
COULD EASILY BE INTO THE 80S. FOR NOW...WL CONFINE 80S TO SOUTHERN
HALF OF CWA AND UPPER 70S NORTH AND EAST.

ON MONDAY A LOW OVER THE NORTHERN GREAT LAKES WILL MOVE AWAY FROM
OUR CWA AND THEN HIGH PRESSURE BUILDS INTO OUR CWA FOR TUESDAY AND
WEDNESDAY. THEN ON THURSDAY A LOW WILL BE OVER TEXAS WITH A WARM
FRONT THROUGH THE SOUTHEASTERN UNITED STATES. THE ECMWF, MRF, AND
GEM BASICALLY AGREE WITH EACH OTHER ON THIS SCENARIO. HOWEVER, THE
ECMWF MOVES THE LOW AWAY FROM MICHIGAN SLOWER DURING THE MIDDLE PART
OF THE WEEK THAN THE OTHERS DO AND THE GFS HAS OUR CWA WET FOR
THURSDAY AS IT BRINGS UP A WARM FRONT NORTHWARD THROUGH INDIANA. SO
FOR THIS TIME FRAME, IT LOOKS LIKE THERE COULD STILL BE A CHANCE FOR
RAIN SUNDAY NIGHT AS THAT LOW BEGINS TO MOVE AWAY AND THEN DRY
THROUGH AT LEAST THURSDAY. MRF MOS HAS BEEN TRENDING COOLER WITH
TEMPS AND SURROUNDING OFFICES COOLED THEIR TEMPS...SO I EDITED SOME
OF THE MAX/MIN TEMPS TO REFLECT A COOLER WEEK AND TO AGREE WITH
NEIGHBORING OFFICES.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LASHLEY/LOTHAMER
Hazardous weather outlook, May 8, 4:41 AM EST, 20 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 AM EST THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE NORTH INTO THE REGION OVERNIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THIS FRONT
AFTER MIDNIGHT. THE GREATEST THREAT AT THIS TIME APPEARS TO BE HEAVY
RAINFALL. HOWEVER...THERE IS A SLIGHT RISK FOR THE STRONGER
THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING...MAINLY NORTH OF US
6...IN ASSOCIATION WITH THE WARM FRONT. SOUTH OF THE FRONT...THERE
WILL BE A CHANCE FOR THUNDERSTORMS. THE STRONGEST THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON INTO
SUNDAY...WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

FISHER

The radar

The Indianapolis radar (KIND), 112 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
May 9, 1:20 AM EST
Where
White County, 2 mi W of Brookston
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -86.883

2 large trees were reported to have been blown down west of Brookston.

Thunderstorm Wind, Huntington

When
May 9, 3:35 AM EST
Where
Huntington County, Warren
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -85.433

Trees were reported blown down in Warren.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351704, 5351703.